New Jersey, 2009

Damaging Winds and Lightning Strike in New Jersey, July 17, 2009

July 17, 2009 · NWS PHI · 6 events in 3 counties and zones

A second cold frontal passage in as many days helped trigger strong to severe thunderstorms across the northern half of New Jersey during the evening of the 17th. Thousands of homes and businesses lost power.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A second cold frontal passage in as many days helped trigger strong to severe thunderstorms across the northern half of New Jersey during the evening of the 17th. Thousands of homes and businesses lost power. There were still about 1,000 homes and businesses without power in the hardest hit counties of Hunterdon, Morris and Somerset Counties on the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 17, 6:27 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 17, 6:27 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
727 PM EDT FRI JUL 17 2009

.SYNOPSIS...
LOW PRESSURE WILL CROSS OUR AREA TONIGHT AND THEN EXIT TO THE
NORTHEAST EARLY SATURDAY MORNING. THE FRONTAL BOUNDARY ASSOCIATED
WITH THE LOW WILL MOVE OFF TO THE SOUTH AND EAST ALLOWING WEAK
HIGH PRESSURE TO PUSH IN FOR THE WEEKEND. THE FRONT WILL THEN
WORK ITS WAY BACK TOWARD OUR AREA, REMAINING JUST OFF TO THE SOUTH
AND EAST THROUGH MOST OF THE UPCOMING WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SOME FOG AND STRATUS HAVE MOVED INLAND FROM THE OCEAN SO THE
FORECAST HAS BEEN UPDATED TO REFLECT THIS.

AS THE AREA OF LOW PRESSURE CROSSES OUR REGION TONIGHT, SHOWERS
AND TSTMS WILL MOVE IN FROM SOUTHWEST TO NORTHEAST. THE MOST
ACTIVE TIME PERIOD WILL BE LATE THIS AFTERNOON UNTIL AROUND
MIDNIGHT, WHEN THE ACTIVITY WILL BEGIN TO MOVE OUT OF OUR AREA
TO THE NORTHEAST. SOME OF THE STORMS COULD BE QUITE STRONG,
POSSIBLY APPROACHING SEVERE LIMITS. BUT WITH THE CLOUD COVER
THAT MOVED IN AROUND MIDDAY, AND THE LIGHT SHOWERS THAT ACCOMPANIED
IT, LIMITING OUR HEATING, SEVERE WEATHER SHOULD NOT BE WIDESPREAD.
THE LOW IS EXPECTED TO MOVE OFF TO THE NORTHEAST BY DAYBREAK
BRINGING AN END TO THE PRECIPITATION. WITH ONLY PARTIAL CLEARING
TOWARD DAYBREAK AND NOT MUCH IN THE WAY OF CAA, OVERNIGHT LOWS
SHOULD BE MAINLY IN THE 60S.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
AS THE SURFACE LOW PULLS OFF TO THE NORTHEAST, THE ASSOCIATED
COLD FRONT WILL SHIFT OFF TO THE SOUTH AND EAST. THIS WILL ALLOW
WEAK HIGH PRESSURE TO PUSH IN, GIVING US A FAIR WEATHER WEEKEND.
THIS SHOULD GIVE US A FAIR AMOUNT OF SUNSHINE BOTH DAYS. SINCE
OUR TEMPERATURES WILL NOT DROP A LOT TONIGHT, SATURDAYS NIGHT WILL
BE QUITE WARM WITH READINGS IN THE MID 70S TO MID 80S. WITH DRIER
AIR MOVING IN, SKIES WILL CLEAR SATURDAY NIGHT AND WITH LIGHT WINDS,
TEMPERATURES WILL FALL INTO THE 50S TO MID 60S. SUNDAY WILL BE
ANOTHER SUNNY PLEASANT DAY WITH HIGHS IN THE 70S TO LOWER 80S.
THE FRONT OFF TO OUR SOUTH AND EAST WILL BEGIN TO INCH ITS WAY
BACK TOWARD OUR REGION SUNDAY NIGHT. THIS WILL MEAN AN INCREASE
IN CLOUD COVER AND A SLIGHT CHANCE FOR A SHOWER. LOW TEMPERATURES
WILL RANGE FROM THE LOWER 50S IN OUR NORTHERN MOUNTAINS TO THE
MID AND UPPER 60S SOUTHERN AND COASTAL AREAS.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
LOOKS LIKE AN EXTENDED PERIOD OF UNSETTLED WEATHER WITH THE OLD
FRONTAL ZONE REMAINING ALMOST STATIONARY JUST OFF TO OUR SOUTH AND
EAST. WEAK WAVES OF LOW PRESSURE WILL MIGRATE THROUGH THE AREA AND
SINCE WE WILL BE IN CLOSE PROXIMITY TO ZONE, THE THREAT OF SHOWERS
AND/OR TSTMS WILL PERSIST THROUGH THE WEEK. THIS IS NOT TO SAY
THAT THE ENTIRE WEEK WILL BE A WASHOUT, BECAUSE IT CERTAINLY WILL
NOT. IT DOES MEAN THAT THERE WILL BE A MENTION OF SHOWERS AND
THUNDERSTORMS IN THE FORECAST THROUGH THE WEEK AND THERE SHOULD BE
PLENTY OF CLOUD COVER. AS THE TIME APPROACHES, WE MAY BE ABLE TO
PIN DOWN THE WET AND DRY PERIODS, BUT FOR NOW, WELL KEEP IT SIMPLE.
SINCE WE WILL REMAIN CLOSE TO OR IN THE FRONTAL ZONE, NO EXTREME
TEMPERATURES ARE EXPECTED EITHER WAY.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

MUCH LIKE YESTERDAY THE TAFS SITES ARE UNDER THE GUN OF SHOWERS AND
THUNDERSTORMS. CURRENT RADAR TRENDS SHOW A SLUG OF MOISTURE IS
ADVANCING WITH A EAST NORTHEAST PATH INTO THE MID-ATLANTIC. A FEW SHOWERS
HAVE ALREADY BEEN SEEN AT THE KPHL TERMINAL AND THIS WILL INCREASE
AREAL AND INTENSITY WISE THROUGH THE EVENING HOURS.

AS THE FIRST BATCH OF PRECIPITATION PULLS FURTHER EAST, ANOTHER AREA
WILL MOVE IN RIGHT BEHIND AND LAST THROUGH THE EARLY MORNING BEFORE
MOVING FURTHER NORTHEAST. WINDS WILL REMAIN OUT OF THE SOUTHEAST
WHILE THE MOISTURE ARRIVES BUT GRADUALLY START TO TURN TO THE
SOUTHWEST AND ULTIMATELY WEST NORTHWEST TOMORROW MORNING.

FOR THIS REASON CONDITIONS WILL REMAIN VFR AT THE MOMENT BUT THEY
WILL BEGIN TO DETERIORATE LATER THIS EVENING TO MVFR IN THE AREAS OF
THE HEAVIER SHOWERS AND THUNDERSTORMS. WITH THE FRESH RAINFALL AND
CALMING WINDS TONIGHT, AGAIN LIKE LAST NIGHT, PATCHY FOG WILL MORE
THAN LIKELY DEVELOP WITH MVFR CONDITIONS.

OUTLOOK...
SHOWERS AND THUNDERSTORMS ARE POSSIBLE BEGINNING MONDAY THROUGH
MID-WEEK AS THE STATIONARY FRONT REMAINS ENTRENCHED OFFSHORE.

&&

.MARINE...
SOME FOG HAS DEVELOPED OVER THE OCEAN SO THE FORECAST HAS BEEN
UPDATED TO REFLECT THIS.

SURFACE LOW PRESSURE WILL CONTINUE TO MOVE ALONG A STATIONARY
FRONTAL BOUNDARY THIS EVENING. THIS LOW IS BRINGING WITH A COPIOUS
AMOUNT OF RAIN WITH EMBEDDED THUNDERSTORMS. THESE THUNDERSTORMS WILL
MAKE IT TO THE COASTAL AREAS EARLY THIS EVENING PRODUCING FREQUENT
LIGHTNING STRIKES AND HEAVY RAINS WITH GUSTY WINDS. SHOWERS WILL
PREVAIL THROUGH THE OVERNIGHT HOURS AS THIS LOW MOVES FURTHER
NORTHEAST ALONG THE AFOREMENTIONED BOUNDARY.

THE BOUNDARY REMAINS ENTRENCHED OVER THE REGION THROUGH THE
REMAINDER OF THE WEEKEND SPILLING INTO NEXT WEEK. WINDS AND WAVES
CLIMB AS HIGH AS 20 KNOTS AND 4 FEET, OFFSHORE, RESPECTIVELY BUT
CONDITIONS SHOULD REMAIN BELOW SMALL CRAFT ADVISORY. THE ONLY CAVEAT
WOULD BE THUNDERSTORMS THAT MAY AFFECT THE MARINE ZONES.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...RPW
NEAR TERM...RPW/STAUBER
SHORT TERM...RPW
LONG TERM...RPW
AVIATION...HEAVENER
MARINE...HEAVENER/STAUBER
Hazardous weather outlook, Jul 17, 3:20 AM EST, 16 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
420 AM EDT FRI JUL 17 2009

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-180830-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
420 AM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SOME THUNDERSTORMS ARE POSSIBLE ESPECIALLY THIS AFTERNOON AND
TONIGHT. SOME OF THE STORMS COULD BECOME LOCALLY STRONG TO SEVERE
WITH GUSTY TO DAMAGING WINDS AND HAIL. IN ADDITION, FREQUENT
CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-180830-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
420 AM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

SOME THUNDERSTORMS ARE POSSIBLE MAINLY THIS AFTERNOON AND TONIGHT.
SOME OF THE STORMS COULD PRODUCE LOCALLY STRONG WIND GUSTS AND HAIL.
IN ADDITION, FREQUENT CLOUD TO SURFACE LIGHTNING AND LOCALLY HEAVY
RAIN WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 17, 4:34 PM EST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
534 PM EDT FRI JUL 17 2009

NJZ007>009-PAZ055-062-172230-
HUNTERDON NJ-MONROE PA-MORRIS NJ-NORTHAMPTON PA-WARREN NJ-
534 PM EDT FRI JUL 17 2009

...A STRONG THUNDERSTORM WILL AFFECT HUNTERDON...MONROE...MORRIS...
NORTHAMPTON AND WARREN COUNTIES...

AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF EASTON...MOVING NORTHEAST AT 30
MPH. THE THUNDERSTORM WILL BE NEAR TATAMY AROUND 530 PM...HARMONY...
PHILLIPSBURG AROUND 545 PM...ROXBURG...BELVIDERE AROUND 600 PM...HOPE
AND GREAT MEADOWS AROUND 615 PM.

WIND GUSTS TO 40 MPH...SMALL HAIL AND CLOUD TO GROUND LIGHTNING CAN
BE EXPECTED WITH THIS STORM.

KRUZDLO
Special weather statement, Jul 17, 4:47 PM EST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
547 PM EDT FRI JUL 17 2009

DEZ001-002-MDZ008-012-015-020-NJZ016>018-021-PAZ067-068-070-071-
172330-
CAMDEN NJ-CAROLINE MD-CECIL MD-CHESTER PA-CUMBERLAND NJ-DELAWARE PA-
GLOUCESTER NJ-KENT MD-KENT DE-MONTGOMERY PA-NEW CASTLE DE-
PHILADELPHIA PA-QUEEN ANNES MD-SALEM NJ-
547 PM EDT FRI JUL 17 2009

...STRONG THUNDERSTORMS WILL AFFECT CAROLINE...CECIL...KENT...AND
QUEEN ANNES COUNTIES IN MARYLAND...NEW CASTLE AND KENT COUNTIES IN
DELAWARE...CHESTER...DELAWARE...MONTGOMERY...AND PHILADELPHIA
COUNTIES IN PENNSYLVANIA...AND CAMDEN...CUMBERLAND...GLOUCESTER...
AND SALEM COUNTIES IN NEW JERSEY...

AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS EXTENDING FROM 2 MILES NORTH OF ELKTON MARYLAND
TO 17 MILES SOUTHWEST OF DOVER DELAWARE...MOVING NORTHEAST AT 20
MPH. THE THUNDERSTORMS WILL BE NEAR NEWARK...BARKSDALE AROUND 545
PM...BROOKSIDE...PIKE CREEK AROUND 600 PM...STANTON...ELSMERE AROUND
615 PM...EDGEMOOR...BELLEFONTE AROUND 630 PM...MARCUS HOOK AND
TRAINER AROUND 645 PM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH...SMALL HAIL...AND CLOUD TO GROUND LIGHTNING
ARE ALL POSSIBLE WITH THESE STORMS.

KRUZDLO
Special weather statement, Jul 17, 7:29 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
829 PM EDT FRI JUL 17 2009

NJZ007>010-015-PAZ060>062-068-069-180130-
BERKS PA-BUCKS PA-HUNTERDON NJ-LEHIGH PA-MERCER NJ-MONTGOMERY PA-
MORRIS NJ-NORTHAMPTON PA-SOMERSET NJ-WARREN NJ-
829 PM EDT FRI JUL 17 2009

...STRONG THUNDERSTORMS WILL AFFECT BERKS...BUCKS...LEHIGH...
MONTGOMERY...AND NORTHAMPTON COUNTIES IN PENNSYLVANIA AND
HUNTERDON...MERCER...MORRIS...SOMERSET AND WARREN COUNTIES IN NEW
JERSEY...

AT 823 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GREEN LANE IN
MONTGOMERY COUNTY PENNSYLVANIA TO HOPEWELL IN MERCER COUNTY NEW
JERSEY. THE STORMS WERE MOVING NORTH AT 25 MPH.

THE THUNDERSTORMS WILL BE NEAR RED HILL...GERYVILLE AROUND 830
PM...ZIONSVILLE...EMMAUS AROUND 845 PM...FOUNTAIN HILL...ALLENTOWN
AROUND 900 PM...STEUBEN...BATH AROUND 915 PM...CHAPMAN AND PLEASANT
VALLEY AROUND 930 PM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

EXPECT SMALL HAIL AND CLOUD TO GROUND LIGHTNING AS WELL.

KRUZDLO
Local storm report, Jul 17, 7:53 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
853 PM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             FORKS                   40.70N 75.23W
07/17/2009  E1.00 INCH       NORTHAMPTON        PA   TRAINED SPOTTER

0540 PM     TSTM WND GST     FORKS                   40.70N 75.23W
07/17/2009  M62.00 MPH       NORTHAMPTON        PA   PUBLIC

0715 PM     TSTM WND DMG     CHESTER                 39.85N 75.37W
07/17/2009                   DELAWARE           PA   COUNTY OFFICIAL

            NUMEROUS UTILITY WIRES DOWN.

0720 PM     FLOOD            CHESTER                 39.85N 75.37W
07/17/2009                   DELAWARE           PA   COUNTY OFFICIAL

            ROADWAY FLOODING IN THE CHESTER PARK AREA.

0720 PM     FLOOD            RIDLEY PARK             39.88N 75.33W
07/17/2009                   DELAWARE           PA   AMATEUR RADIO

            ROADWAY FLOODING.

0720 PM     TSTM WND DMG     MEDIA                   39.92N 75.39W
07/17/2009                   DELAWARE           PA   COUNTY OFFICIAL

            TREES AND WIRES DOWN IN MEDIA, UPPER DARBY AND
            SPRINGFIELD.

0809 PM     TSTM WND DMG     LANSDALE                40.24N 75.28W
07/17/2009                   MONTGOMERY         PA   COUNTY OFFICIAL

            TREES DOWN.

0810 PM     TSTM WND DMG     NEWTOWN                 40.23N 74.93W
07/17/2009                   BUCKS              PA   COUNTY OFFICIAL

            TREES AND WIRES DOWN IN NEWTOWN AND LOWER MAKEFIELD.

0815 PM     TSTM WND DMG     2 E GREEN LANE          40.34N 75.43W
07/17/2009                   MONTGOMERY         PA   COUNTY OFFICIAL

            TREES DOWN IN SALFORD TOWNSHIP.

&&

The radar

The Philadelphia radar (KDIX), 75 km away, was scanning. The volume nearest the first event began at 00:53 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
July 17, 7:55 PM EST
Where
Somerset County, 1.52 mi NW of Branchburg Park
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.587, -74.699

A severe thunderstorm tore down a couple of trees and wires in Branchburg Township.

Thunderstorm Wind, Hunterdon

When
July 17, 7:57 PM EST
Where
Hunterdon County, Whitehouse Station
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.620, -74.770

A severe thunderstorm tore down several trees and tree limbs in Readington Township.

Thunderstorm Wind, Somerset

When
July 17, 8:12 PM EST
Where
Somerset County, Bernardsville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.720, -74.570

A severe thunderstorm tore down a few trees in Bernards Township.

Thunderstorm Wind, Morris

When
July 17, 8:15 PM EST
Where
Morris County, 1.22 mi WNW of Ralston
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
40.774, -74.643

A severe thunderstorm downed trees in Chester Township and Chester Borough. A section of County Route 510 (also known as State Route 24) was closed because of downed trees.

Thunderstorm Wind, Morris

When
July 17, 8:27 PM EST to 8:40 PM EST
Where
Morris County, Wharton to Parsippany
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.900, -74.570

A severe thunderstorm knocked down trees in several additional municipalities in central Morris County. Downed trees were reported in Dover, Hanover, Montville, Morris Plains, Parsippany and Wharton. There were still 180 people without power in the county on the afternoon of the 18th.

Lightning, Morris

When
July 17, 8:40 PM EST
Where
Morris County, Hanover
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.820, -74.370

A lightning strike caused a house fire in Hanover Township. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186314, 186313, 186316, 185887, 185890, 185891.